Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 256, NWS Jackson, MS

April 30, 2017Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 30, 2017, 8:00 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 30 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 8:00 PM CDT (01:00 UTC)
Expired
Apr 30, 2017, 8:30 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Forrest County, MS, Lamar County, MS

The radar

The Mobile radar (KMOB), 124 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:07 PM CDTHAIL 11 Nw Hattiesburg, MSNICKEL TO QUARTER SIZE HAIL NEAR THE HATTIESBURG ZOO.
Apr 30, 8:09 PM CDTHAIL 11 Ene West Hattiesburg, MSQUARTER SIZE HAIL AT PCS SCHOOL IN HATTIESBURG.
Apr 30, 8:11 PM CDTHAIL 1.751 Wnw Petal, MSGOLF BALL SIZE HAIL REPORTED IN PETAL.
Apr 30, 8:12 PM CDTHAIL 1.755 Nnw Hattiesburg, MSGOLF BALL SIZE HAIL AT EXIT 69 OFF I-59.
Apr 30, 8:14 PM CDTHAIL 12 Nnw Petal, MSNICKEL TO QUARTER SIZE HAIL ALONG LEEVILLE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS54 KJAN 010100
SVRJAN
MSC035-073-010130-
/O.NEW.KJAN.SV.W.0256.170501T0100Z-170501T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
800 PM CDT SUN APR 30 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Forrest County in southeastern Mississippi...
  Northeastern Lamar County in southeastern Mississippi...

* Until 830 PM CDT

* At 800 PM CDT, a severe thunderstorm was located near Purvis, or 9
  miles south of West Hattiesburg, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Hattiesburg and Oak Grove around 805 PM CDT. 
  West Hattiesburg around 810 PM CDT. 
  Petal, Rawls Springs and Sunrise around 815 PM CDT. 
  Macedonia around 820 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3113 8954 3143 8940 3143 8914 3138 8914
      3106 8935
TIME...MOT...LOC 0100Z 204DEG 52KT 3119 8940 

HAIL...1.00IN
WIND...60MPH
 
$$

GRG
1 follow-up statement
275 
WWUS54 KJAN 010111
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
811 PM CDT SUN APR 30 2017

MSC035-073-010130-
/O.CON.KJAN.SV.W.0256.000000T0000Z-170501T0130Z/
Forrest MS-Lamar MS-
811 PM CDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN FORREST AND NORTHEASTERN LAMAR COUNTIES...

At 810 PM CDT, a severe thunderstorm was located over Petal, moving
northeast at 70 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Macedonia around 815 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3132 8945 3143 8940 3143 8914 3138 8914
      3121 8925
TIME...MOT...LOC 0110Z 215DEG 59KT 3133 8928 

HAIL...1.00IN
WIND...60MPH
 
$$

GRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:49 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 30, 6:49 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
649 PM CDT Sun Apr 30 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Ceilings will continue to slowly rise through the evening with VFR
conditions returning after 01/03Z. A few showers and possibly a
thunderstorms will still be possible around KMEI and KHBG until
01/03Z. Southerly winds will become southwesterly after 01/06Z,
but speeds will continue at 10 to 20 knots and gusts at 20 to 30
knots, especially after 01/15Z./26/

&&

.DISCUSSION...Tonight and Tomorrow: Cold front extends generally
along the Mississippi river this afternoon and is working its way
across the area. The bulk of the morning/early afternoon
convection has shifted off to the east of the area, but stratiform
and some embedded thunderstorms are occuring east of the I-55
corridor. Some shower/thunderstorm activity is developing behind
this stratiform shield, but feel these storms will remain below
strong/severe limits as the area has been worked over from the
morning/early afternoon storms.

The cold front will move across the area this afternoon through the
evening hours and this will bring in drier air along with clearing
skies as we get into the overnight hours. The winds will be breezy
out of the southwest after frontal passage overnight.

Monday will be a nice but breezy day across the ArkLaMiss with
mainly clear skies and highs in the mid/upper 70s. The winds will
gusty out of the southwest tomorrow afternoon, with gusts from 25-30
mph. /15/

Monday night through Sunday: Monday evening our winds aloft will
become near zonal as the closed low lifts farther to the northeast
across the Great Lakes region. A weak 1015mb surface high is
expected to be centered just off the southeast Louisiana coast.
The surface high will drift over southeast Mississippi and aid in
radiational cooling that will send temperatures into the lower 50s
Tuesday morning. Normal morning lows run in the upper 50s. Zonal
flow aloft will continue Tuesday as the surface high shifts
slightly east. Under decent insolation, temperatures will warm
into the low to mid 80s, which is a few degrees warmer than
normal. The dry weather will last into Wednesday morning but our
winds aloft will back to the southwest and waa will strengthen
over our west in advance of a northern stream shortwave digging
over the Plains. The GFS is perhaps the most aggressive with this
system in closing a low off over Arkansas by Thursday morning and
generating a deeper 1103mb surface low that looks to track across
or northwest zones Wednesday night. Wl start off Wednesday morning
with a PWAT less around three quarters of an inch but by evening
ahead of the cold front, models show PWATs surging to near two
inches across our southwest. The GFS and Canadian depict strongest
convection across our southern zones and south Wednesday night.
Considering the instability and shear, a few strong to severe
storms with heavy rainfall look possible. The GFS appears to be
the outlier this model run with a less progressive evolution of
the system. Model consensus ends the main rain chances over our
CWA late Thursday afternoon although an amplified upper level
trough will remain over our region until lifting out Saturday. As
a result low chances of light rain will continue over our
northeast through Friday. Elsewhere, dry weather is expected
Thursday evening through Sunday. Cooler than normal temperatures
are expected Thursday through Saturday morning. Highs Thursday and
Friday will be in the 60s at most locations. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       52  78  53  83 /  15   0   0   3
Meridian      54  78  49  83 /  45   0   0   3
Vicksburg     51  78  52  84 /   9   0   0   3
Hattiesburg   53  81  51  85 /  29   0   0   1
Natchez       51  78  53  83 /  10   0   0   1
Greenville    51  76  54  81 /   8   0   0   4
Greenwood     52  75  51  81 /  13   0   0   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 30, 3:24 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
324 PM CDT Sun Apr 30 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
324 PM CDT Sun Apr 30 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Apr 30, 3:07 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 S LAUREL              31.67N 89.14W
04/30/2017                   JONES              MS   EMERGENCY MNGR

            FLASH FLOODING NEAR THE INTERSECTION OF
            JULIAN STREET AND ELLISVILLE BLVD.

&&

TW
Local storm report, Apr 30, 3:08 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 S LAUREL              31.68N 89.14W
04/30/2017                   JONES              MS   EMERGENCY MNGR

            FLASH FLOODING ALONG QUEEN STREET.

&&

TW
Local storm report, Apr 30, 3:10 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     4 E LAUREL              31.70N 89.07W
04/30/2017                   JONES              MS   EMERGENCY MNGR

            TREES DOWN ALONG HWY 184.

&&

TW
Local storm report, Apr 30, 4:48 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     TSTM WND DMG     6 ESE GREENWOOD         33.49N 90.09W
04/30/2017                   CARROLL            MS   BROADCAST MEDIA

            STRUCTURAL DAMAGE REPORTED AT THE
            GREENWOOD-LEFLORE AIRPORT.

&&

TW
Local storm report, Apr 30, 4:53 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     1 E VAIDEN              33.33N 89.74W
04/30/2017                   CARROLL            MS   BROADCAST MEDIA

            MOBILE HOME AND A HOUSE SUSTAINED STRUCTURAL
            DAMAGE WITHIN THE CITY LIMITS OF VAIDEN.

&&

TW
Special weather statement, Apr 30, 7:47 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
747 PM CDT SUN APR 30 2017

MSZ073-074-010115-
Lamar MS-Forrest MS-
747 PM CDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT FORREST AND EASTERN LAMAR
COUNTIES UNTIL 815 PM CDT...

At 747 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lumberton, or 13 miles north of Poplarville, moving northeast at
65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Purvis and Rock Hill around 755 PM CDT.
  Pine Ridge around 800 PM CDT.
  West Hattiesburg and Oak Grove around 805 PM CDT.
  Petal, Sunrise and Rawls Springs around 810 PM CDT.
  Macedonia around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3100 8962 3143 8937 3143 8915 3102 8915
      3095 8934
TIME...MOT...LOC 0047Z 210DEG 55KT 3103 8949

GRG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:47 PM CDTSpecial Weather StatementJANForrest28 min
Apr 30, 8:13 PM CDTSpecial Weather StatementJANJones32 min
Apr 30, 9:01 PM CDTSpecial Weather StatementJANClarke29 min
Apr 30, 9:50 PM CDTFlash Flood WarningJANForrest, Jones, Lamar3 hr
Apr 30, 10:51 PM CDTSpecial Weather StatementJANClarke54 min
Apr 30, 10:57 PM CDTSevere Thunderstorm WarningJANClarke33 min
Apr 30, 10:59 PM CDTFlash Flood WarningJANClarke3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.